Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Glasgow, MT

August 4, 2021

NWS Glasgow, MT issued this special weather statement at Aug 4, 2021, 2:14 PM MDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 2:14 PM MDT (20:14 UTC)
Expired
Aug 4, 2021, 2:45 PM MDT
In force
31 min
Issued by
NWS Glasgow, MT
Hail
0.75 in
Wind
40

The radar

The Glasgow radar (KGGW), 135 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS85 KGGW 042014
SPSGGW

Special Weather Statement
National Weather Service Glasgow MT
214 PM MDT Wed Aug 4 2021
 
MTZ016-060-042045-
Southwest Phillips MT-Central and Southeast Phillips MT-
214 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern
Phillips County through 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Zortman, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southwestern
Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4782 10855 4797 10840 4785 10799 4762 10820
TIME...MOT...LOC 2014Z 302DEG 8KT 4786 10839 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:46 AM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 9:46 AM MDT, 4 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
946 AM MDT Wed Aug 4 2021

.DISCUSSION...

Sent an update this morning to adjust the expected chances of
precipitation, based on current radar trends and best model
consensus I could find. Most activity will be on a NW to SE
trajectory. Felt it was best to increase these forecast chances
for thunderstorms following models, erring on the side of more
precip than less. Increased flow from the NW today is also
expected to help clear out some of this haze and smoke, at least
temporarily.

Previous discussion: Exiting showers this morning will leave
behind mostly dry and hot conditions today. That said, isolated
thunderstorms are still possible for a time this afternoon and
evening, but widespread wetting rains are not expected.

By Friday into Saturday, the next cold front will approach as
surface east winds turn to the west and NE Montana experiences an
uptick in thunderstorm coverage. Scattered thunderstorms this time
around may locally produce a wetting rain, but most places that
see a storm will likely see just a few hundredths. Lingering
storms on Saturday with breezy conditions and low afternoon
humidity may also elevate fire concerns for a time if everything
lines up just right, so will continue to monitor that for trends.

Sunday looks to feature more seasonable temperatures before cooler
conditions approach early next week behind the frontal system.
Ensembles still point to at least some potential for unsettled
conditions late in the period, though show increasing spread. Have
included some slight chance to low chance pops for now.

&&

.AVIATION...

PATTERN: The otherwise benign NW flow aloft, could easily have
some small-scale embedded disturbances given the amount of models
showing some scattered precipitation today. Partly cloudy with
hit-and-miss thunderstorms is the best way to classify it.

FLIGHT CONDITIONS: Mainly MVFR in haze and smoke, then MVFR to
borderline IFR if an afternoon thunderstorm happens to pass
directly over a TAF site. VFR conditions are expected more after
the storms clear the area later tonight.

WINDS: From the NW at 10 to 15 kts, with thunderstorm wind gusts
up to 30 kts from 21Z to 02Z. After 03Z tonight, expect light and
variable winds, if not calm.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 4, 2:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
214 PM MDT Wed Aug 4 2021

MTZ016-060-042045-
Southwest Phillips MT-Central and Southeast Phillips MT-
214 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern
Phillips County through 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Zortman, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4782 10855 4797 10840 4785 10799 4762 10820
TIME...MOT...LOC 2014Z 302DEG 8KT 4786 10839

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:30 PM MDTSpecial Weather StatementGGWPrairie60 min
Aug 4, 4:15 PM MDTSpecial Weather StatementGGWGarfield60 min
Aug 4, 5:15 PM MDTSpecial Weather StatementGGWPrairie60 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.